Show simple item record

dc.contributor.authorWaite, Jonathan
dc.date.accessioned2017-12-13T15:30:43Z
dc.date.available2017-12-13T15:30:43Z
dc.date.issued2013
dc.identifier.citationBenbow, S. M. & Waite, J. (2013). Safe ECT practice in people with a physical illness. In: Waite, J. & Easton, A. (eds.) The ECT handbook. 3rd ed. London: Royal College of Psychiatrists, pp. 184-190.en
dc.identifier.isbn9.78E+12
dc.identifier.urihttp://hdl.handle.net/20.500.12904/9173
dc.descriptionAvailable in the Library: http://tinyurl.com/yawuy4dd
dc.description.abstractPeople with a wide range of physical illnesses are successfully treated with ECT (Fink, 1999; American Psychiatric Association, 2001). Abrams (1997) pointed out that the death rate associated with ECT is lower than the spontaneous death rate in the general US population. Some medical problems may cause particular concern, however, especially cardiovascular and neurological problems. During the passage of the electrical stimulus, both blood pressure and heart rate fall and then rise rapidly. There is a sudden, short-lived rise in intracranial pressure and cerebral blood flow, and cerebrovascular permeability increases. Vagal stimulation leads to a sinus bradycardia, sometimes with periods of asystole or electrical silence. This is rapidly replaced by a sympathetically mediated tachycardia, which, by decreasing the oxygen supply to the myocardium and increasing its oxygen consumption, increases cardiac work and can result in ischaemia. Subconvulsive stimuli are known to produce longer periods of bradycardia; this may be a concern when people with established heart disease are being treated using a dose-titration protocol to determine seizure threshold (Abrams, 1991; Dolinski & Zvara, 1997). Another risk factor for longer periods of asystole during ECT is the use of beta-blockers (McCall, 1996). Vagolytic drugs, such as glycopyrrolate and atropine, are sometimes used to attenuate the bradycardia (Applegate, 1997). It is not surprising that there is evidence that people with cardiovascular disease are more at risk of cardiac complications during ECT. Burke et al (1987) reported more complications in people on a greater total number of medications and in those on a greater number of cardiovascular medications. Complications during ECT may also increase as the age of the person being treated increases, although, in a naturalistic study, Brodaty et al (2000) found that the number and severity of adverse events were not associated with age. Most cardiovascular complications are transient and do not prevent successful completion of an ECT course and so Zielinski et al (1998) concluded that ECT can still be used relatively safely for people with severe cardiac disease. The American Psychiatric Association (2001) also states that, in general, people with cardiovascular disease can be safely treated with ECT.
dc.description.urihttp://www.rcpsych.ac.uk/usefulresources/publications/books/rcpp/9781908020581.aspx
dc.subjectElectroconvulsive therapyen
dc.titleSafe ECT practice in people with a physical illnessen
dc.typeBook chapteren
html.description.abstractPeople with a wide range of physical illnesses are successfully treated with ECT (Fink, 1999; American Psychiatric Association, 2001). Abrams (1997) pointed out that the death rate associated with ECT is lower than the spontaneous death rate in the general US population. Some medical problems may cause particular concern, however, especially cardiovascular and neurological problems. During the passage of the electrical stimulus, both blood pressure and heart rate fall and then rise rapidly. There is a sudden, short-lived rise in intracranial pressure and cerebral blood flow, and cerebrovascular permeability increases. Vagal stimulation leads to a sinus bradycardia, sometimes with periods of asystole or electrical silence. This is rapidly replaced by a sympathetically mediated tachycardia, which, by decreasing the oxygen supply to the myocardium and increasing its oxygen consumption, increases cardiac work and can result in ischaemia. Subconvulsive stimuli are known to produce longer periods of bradycardia; this may be a concern when people with established heart disease are being treated using a dose-titration protocol to determine seizure threshold (Abrams, 1991; Dolinski & Zvara, 1997). Another risk factor for longer periods of asystole during ECT is the use of beta-blockers (McCall, 1996). Vagolytic drugs, such as glycopyrrolate and atropine, are sometimes used to attenuate the bradycardia (Applegate, 1997). It is not surprising that there is evidence that people with cardiovascular disease are more at risk of cardiac complications during ECT. Burke et al (1987) reported more complications in people on a greater total number of medications and in those on a greater number of cardiovascular medications. Complications during ECT may also increase as the age of the person being treated increases, although, in a naturalistic study, Brodaty et al (2000) found that the number and severity of adverse events were not associated with age. Most cardiovascular complications are transient and do not prevent successful completion of an ECT course and so Zielinski et al (1998) concluded that ECT can still be used relatively safely for people with severe cardiac disease. The American Psychiatric Association (2001) also states that, in general, people with cardiovascular disease can be safely treated with ECT.


This item appears in the following Collection(s)

Show simple item record